The Food and Drug Administration released new restrictions for the drugs codeine, which is for cough and pain, and tramadol, which is for pain.
It now recommends that those drugs not be given to children younger than 12 and not be taken by breastfeeding mothers to avoid injury to their baby. The new restriction further strengthens the 2013 restriction warning against the used of codeine following the removal of tonsils or adenoids in people younger than 18. The drugs are now approved for adults only.
The FDA added these step, according to its statement.
- FDA’s strongest warning, called a Contraindication, to the drug labels of codeine and tramadol alerting that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children younger than 12 years.
- A new Contraindication to the tramadol label warning against its use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids.
- A new Warning to the drug labels of codeine and tramadol to recommend against their use in adolescents between 12 and 18 years who are obese or have conditions such as obstructive sleep apnea or severe lung disease, which may increase the risk of serious breathing problems.
- A strengthened Warning to mothers that breastfeeding is not recommended when taking codeine or tramadol medicines due to the risk of serious adverse reactions in breastfed infants. These can include excess sleepiness, difficulty breastfeeding, or serious breathing problems that could result in death.
Codeine and tramadol are also in a lot of prescription drugs including:
Butalbital, Acetaminopen, Caffeine, and Codeine phosphate
Fiorinal with codeine
Soma Compound with codeine
Tylenol with codeine
Generic products containing tramadol
Promethazine with codeine (cough)
Prometh VC with codeine (cough)
Tuxarin ER (cough)
“This is great news and long overdue,” said Dr. Sujit Iyer, assistant medical director of emergency at Dell Children’s Medical Center of Central Texas in a press release. “The FDA making its strongest warning will hopefully curb doctors from prescribing these medicines in the outpatient setting.”
Iyer says the risks from these drugs include:
- Weakness, lethargy
- Sleepiness, drowsiness
- Difficulty breathing
- Decreased gag reflex
All of which could lead a child to stop breathing and die.
“The simple fact is we’ve known for a long time that most coughs in children are due to something infectious,” Iyer said. “Trying to suppress the cough with these medicines provides no clear benefit in children, and a very high risk of harm.”
So, why is it OK in adults, but not children?
“The trouble with codeine and tramadol is some kids are rapid metabolizers and can end up with toxic levels of the drug in their system,” said Dr. Scott Brandt in a press release. He’s assistant chief of anesthesia at Dell Children’s, which has protocols on what pain medicines can and should be prescribed safely following an operation.
“There are much safer options like ibuprofen and acetaminophen, or for more severe pain, hydrocodone or oxycodone,” Brandt said.
The warning does not include the over-the-counter medications with codeine in it, though Iyer still recommends acetaminophen and ibuprofen for pain.
And for cough, he recommends:
Drinking plenty of fluids.
A teaspoon of honey if a child is older than 12 months.
Using cool mist humidifier.
Using nasal saline and a bulb syringe for congestion.
“These over-the-counter cough meds have little proven benefit in kids. So in my house, my kids actually aren’t getting cough syrup until they’re 12,” Iyer said.
Of course if your child has these symptoms, see a doctor:
- a cough while turning blue around the lips or face
- a prolonged breathing pause, a barky cough
- cough with chest pain
- using the muscles between the ribs or above the collarbone excessively